Michigan, 2004

Heavy Snow in Michigan, March 13 to 14, 2004

March 13 to 14, 2004 · NWS MQT · 7 events in 7 counties and zones

Widespread snow fell overnight on the 13th and the early morning of the 14th as low pressure tracked across northern Lake Superior. The heaviest snowfall amounts were over south central and eastern Upper Michigan.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Widespread snow fell overnight on the 13th and the early morning of the 14th as low pressure tracked across northern Lake Superior. The heaviest snowfall amounts were over south central and eastern Upper Michigan. Snowfall totals include 12 inches at Gladstone, 10 inches at Wetmore and Cooks, and 8 inches near Grand Marais and Perronville and at Gwinn, Channing and Newberry. A gusty southwest wind also resulted in extensive blowing and drifting snow, compounding the impact of this late winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 13, 7:00 PM CST, 1 hour earlier.

Area forecast discussion, Mar 13, 7:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION...CORRECTED WARNING/ADVY SECTION
NATIONAL WEATHER SERVICE MARQUETTE MI
800 PM EST SAT MAR 13 2004

.SHORT TERM...
MAIN FCST CONCERNS ARE SNOW TRENDS/AMOUNTS.

SPOTTER REPORTS INDICATED SNOWFALL AMOUNTS OF 4-6 INCHES FROM IRON
RIVER TO KIMT AND NORTHERN MENOMINEE COUNTY AND INTO MARQUETTE
COUNTY. VSBYS HAVE COME UP OVER THE SOUTH THAT WERE EARLIER AROUND
1/4SM WITH SNOWFALL RATES OF 1-2 INCHES PER HOUR. HOWEVER...RADARS
AND IR LOOP INDICATED RIBBON OF MOISTURE WITH DECENT 850-700 THETA-E
ADVECTION UPSTREAM THAT WILL CONTINUE TO AFFECT CNTRL UPR MI. WHILE
SNOWFALL RATES MAY BE SOMEWHAT LOWER THAN WITH EARLIER PUNCH OF VERY
VIGOROUS ISENTROPIC LIFT...ANOTHER 1-4 INCHES SEEMS LIKELY WHICH
WOULD PUSH AREAS ABV THE WARNING THRESHOLD OF 8 INCHES/12 HRS.
SO...SNOW ADVY WAS UPGRADED TO WARNING IN FOR CNTRL COUNTIES.

JLB

.PREV DISCUSSION...FOR LATER PERIODS
SHOULD STILL BE SOME LINGERING SNOW ALONG CDFNT EAST IN MORNING BUT
THEN LOOK FOR SNOW TO TAPER TO SCT -SHSN IN THE MORNING. ERN ZONES
COULD SEE ANOTHER 1-2 INCHES OF SNOW IN THE MORNING.

LES AND STRONG WIND TO 30 KT WILL BEGIN TO PICK UP OVER WRN ZONES BY
LATE AFT AS SECONDARY COLD FRONT MOVES THROUGH AND 850 MB TEMPS
LOWER TO -14C BY SUN EVENING...THUS LOOK FOR ANOTHER 1-2 SNOW OVER
WRN ZONES LATE SUN.

ALTHOUGH DEEP MOISTURE FROM SYSTEM WILL BEGIN TO SLOWLY PULL OUT
FROM WRN ZONES...COLDER 850 MB TEMPS TO -16C WITH THERMAL TROF
PASSAGE AND LINGERING DEEP CYCLONIC FLOW...SHOULD PROVIDE SET UP FOR
SEVERAL INCHES OF LES AND BLOWING SNOW AS STRONGER WINDS MIX TO SFC.
WITH DEPTH OF MOISTURE FROM 7-10 KFT AND NWRLY CBL FLOW...LOCAL
GUIDANCE SUGGESTS UP TO 4 INCHES OVER WEST COUNTIES...HURON MTNS IN
NCNTRL ZONES AND ERN ALGER AND LUCE COUNTIES.  SRN FCST AREA SHOULD
ONLY SEE LOCAL 1-2.

PASSAGE OF 850 MB THERMAL TROF AND BUILDING HIGH PRES/LOWERING
INVERSION HGTS FROM WEST WILL TAPER LES BY LATE SUN NIGHT WEST AND
MON MORNING EAST. HIGH PRESSURE WILL DOMINANT AND KEEP MUCH OF CWA
DRY ON TUE. WK SHRTWV DIVING INTO LOWER MIDWEST AND PRESENCE OF
FRONTAL BNDRY OVR CNTRL WI COULD BRING SOME -SN INTO WI BDR COUNTIES
TUE AFT INTO TUE NIGHT. GFS AND ECMWF SUGGEST THIS WK BDNRY SHOULD
LIFT NE ON WED SPREADING -SN INTO REST OF CWA. MORE SIGNIFICANT
CLIPPER SHRTWV DROPS DOWN LATE THU OR THU NIGHT AS...SO BUMPED UP
POPS SLIGHTLY FOR THU AND THU NIGHT. SHRTWV RDGG BUILDING IN BEHIND
SYSTEM SHOULD DRY OUT CWA FOR FRI AFT INTO SAT WITH SLIGHT WARMING
TREND.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 SNOW ADVY MIZ001>004-009-084 THRU 05Z TONIGHT.
 WINTER STORM WARNING MIZ010>013 THRU 11Z SUN.
 WINTER STORM WARNING MIZ005-006 THRU 11Z SUN.
 SNOW ADVY MIZ007-014-085
 GALE WARNING LAKE SUPERIOR.

&&

VOSS
Hazardous weather outlook, Mar 13, 5:00 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
600 AM EST SAT MAR 13 2004

MIZ001>007-009>014-084-085-141300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
600 AM EST SAT MAR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER WESTERN UPPER MICHIGAN THIS AFTERNOON AND
THEN SPREAD INTO CENTRAL UPPER MICHIGAN BY EVENING. SNOW MAY FALL
HEAVILY AT TIMES DURING THE EVENING. SOUTH OF A LINE FROM IRON RIVER
TO RAPID RIVER...RAIN MAY MIX WITH THE SNOW AT TIMES TONIGHT. TOTAL
SNOW ACCUMULATIONS FROM LATE THIS AFTERNOON THROUGH TONIGHT WILL
RANGE FROM 3 TO 8 INCHES...WITH THE LOWEST AMOUNTS EXPECTED NEAR THE
WISCONSIN BORDER AND THE GREATEST AMOUNTS FROM NEAR ISHPEMING EAST
TO GRAND MARAIS AND NEWBERRY. GUSTY SOUTH WINDS LATE THIS AFTERNOON
AND TONIGHT WILL CAUSE SOME BLOWING AND DRIFTING SNOW...FURTHER
REDUCING VISIBILITIES. SEE CURRENT WINTER WEATHER STATEMENTS FOR
FURTHER DETAILS ON THIS HAZARDOUS WEATHER EVENT.

GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL INCHES OF SNOW MAY ACCUMULATE NEAR LAKE SUPERIOR LATE SUNDAY
AFTERNOON INTO EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...SNOWFALL REPORTS
ARE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Dickinson

When
March 13, 8:00 PM CST to March 14, 4:05 AM CST
Where
Dickinson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Heavy Snow, Menominee

When
March 13, 8:00 PM CST to March 14, 4:05 AM CST
Where
Menominee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Heavy Snow, Delta

When
March 13, 9:00 PM EST to March 14, 5:05 AM EST
Where
Delta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Heavy Snow, Marquette

When
March 13, 11:00 PM EST to March 14, 5:05 AM EST
Where
Marquette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heavy Snow, Alger

When
March 14, 1:00 AM EST to 5:05 AM EST
Where
Alger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Heavy Snow, Northern Schoolcraft

When
March 14, 1:00 AM EST to 5:05 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Southern Schoolcraft

When
March 14, 1:00 AM EST to 5:05 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387741, 5387742, 5387743, 5387744, 5387745, 5387746, 5387747.